Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Sacramento, CA

January 2, 2006Sacramento County, California

NWS Sacramento, CA issued this flash flood warning at Jan 2, 2006, 6:00 AM PST for Sacramento County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2006, 6:00 AM PST (14:00 UTC)
Expired
Jan 2, 2006, 12:00 PM PST
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Sacramento County, CA

The radar

The Sacramento radar (KDAX), 33 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 2.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSTO 021359
FFWSTO
CAC067-022000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
600 AM PST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR ONGOING LEVEE PROBLEMS ON TWITCHELL        
  ISLAND IN...SOUTHWESTERN SACRAMENTO COUNTY IN CALIFORNIA. 

* UNTIL 1200 PM PST.

* LEVEE DISTRICT OFFICIALS ON TWITCHELL ISLAND REPORT NO LEVEE       
  FAILURE AT THIS TIME. PREVIOUS REPORTS OF A LEVEE FAILURE WERE IN  
  FACT OVER TOPPING CAUSED BY LARGE WIND GENERATED WAVES. THE        
  FLASH FLOOD WARNING CONTINUES DUE TO ONGOING LEVEE PROBLEMS.       
  TWITCHELL ISLAND REMAINS UNDER AN EVACUATION ORDER.

* LIGHT WINDS OVER THE AREA WILL BECOME SOUTHEAST 5 TO 10 MPH DURING 
  THE MORNING. WINDS ARE FORECAST TO SHIFT AND BECOME SOUTHWEST AT   
  10 TO 20 MPH BETWEEN NOON AND 3 PM...WHICH MAY GENERATE WIND       
  WAVES.  

* AFFECTED LOCATIONS INCLUDE TWITCHELL ISLAND

LAT...LON 3828 12146 3815 12158 3813 12165 3829 12155

$$
JHM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 4:00 AM PST, 2 hours earlier.

Area forecast discussion, Jan 2, 4:00 AM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 AM PST MON JAN 2 2006

.DISCUSSION...
TROUGH OF LOW PRESSURE REMAINS OFF THE WEST COAST. A BAND OF RAIN
EXTENDS THROUGH THE SAN JOAQUIN VALLEY AND INTO THE SIERRA NEVADA
SOUTH OF LAKE TAHOE WITH SCATTERED SHOWERS TO THE NORTH. AS THE LOW
PRESSURE CENTER HAS BEEN MOVING TOWARDS US THIS MORNING THE BAND OF
RAIN HAS BEEN DRAWN FURTHER NORTHWARD BACK OVER PARTS OF OUR
FORECAST AREA. SNOW LEVELS ARE STILL FAIRLY HIGH IN THAT AREA ABOVE
6000 FT THIS MORNING...BUT COLDER AIR IS EXPECTED LATER TODAY AS THE
CENTER OF THE LOW MOVES ONSHORE. THE ATMOSPHERE WILL BECOME UNSTABLE
TODAY WITH THUNDERSTORMS EXPECTED TO DEVELOP BY LATE MORNING. SOME
OF THE STORMS WILL BE CAPABLE OF HAVING VERY HEAVY DOWNPOURS AND
LOTS OF SMALL HAIL. THE ABOVE MENTIONED AREA OF RAIN MOVING
NORTHWARD COULD BECOME PROBLEMATIC FOR SOME ROADWAY FLOODING AND
POSSIBLE MUDSLIDES OVER THE SOUTHERN MOTHERLODE AND NORTHERN SAN
JOAQUIN VALLEY THIS MORNING. WE WILL ISSUE AN URBAN AND SMALL
STREAM FLOOD ADVISORY FOR THOSE AREAS THIS MORNING.

SHOWERS ARE EXPECTED TO INCREASE LATER THIS MORNING AND THIS
AFTERNOON IN THE FOOTHILLS AND MOUNTAINS. AT THE SAME TIME SNOW
LEVELS IN THE SIERRA-NEVADA WILL LOWER TO AROUND 3500 FT. LOCALLY
HEAVY CONVECTIVE SHOWERS MAY LOWER SNOW LEVELS SLIGHTLY LOWER THAN
THAT AT TIMES LATE THIS AFTERNOON.

ANOTHER SYSTEM NEAR 40N AND 142W WILL BEGIN TO MOVE INTO PARTS OF
NORTHERN INTERIOR CALIFORNIA ON TUESDAY AFTERNOON AND THEN SPREAD
OVER MOST OF THE NORTHERN REGION TUESDAY NIGHT. PRECIPITATION TOTALS
WITH THIS SYSTEM DO NOT LOOKS ALL THAT IMPRESSIVE WITH THE SOUTHERN
EXTENT OF THE FRONT POSSIBLE DOWN TO AROUND SACRAMENTO. A STRONG
RIDGE OF HIGH PRESSURE DEVELOPS AFTER THIS SYSTEM TO DRY THE REGION
OUT FOR AT LEAST A FEW DAYS.

&&

.AVIATION...
AREA OF STEADY RAIN PULLING BACK TO THE N AND IS FORECAST TO SPREAD
BACK INTO THE SAC/MHR/SMF AREAS BETWEEN 14Z-16Z. BRIEF
BREAK...SUCKER HOLE...WITH VFR CONDS WITH DETERIORATE TO MVFR CIGS
AND TEMPO IFR CIGS/VSBYS IN MOD PCPN IN THESE AREAS. BAND OF MOD-HVY
PCPN ASSOCIATED WITH YESTERDAYS COLD FRONT HAS STALLED...MNLY FROM
MOD INTO SRN MOTHERLODE. CONDS MAY PERSIST THRU 20Z UNTIL MAIN VORT
MAX 31N/128W MOVES CLOSER TO COAST AND UPPER TROF SHIFTS UPPER JET
EWD. IFR WX IN CIGS/VSBYS AND HEAVY PPCN PERSIST OVER SIERNEV MNLY S
OF I-80. SN LVL ROUGHLY 6000 FEET.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 6 PM THIS AFTERNOON FOR WESTERN PLUMAS
COUNTY/LASSEN PARK.

HEAVY SNOW WARNING UNTIL 6 PM THIS AFTERNOON FOR THE WEST SLOPE
NORTHERN SIERRA NEVADA.

URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH NOON MONDAY FOR THE
NORTHERN SAN JOAQUIN VALLEY AND MOTHERLODE.
&&
Hazardous weather outlook, Jan 1, 8:30 AM PST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE SACRAMENTO CA
830 AM PST SUN JAN 1 2006

CAZ013>019-063-064-066>069-021500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
830 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ANOTHER PACIFIC STORM WILL MOVE ACROSS THE INTERIOR OF NORTHERN
CALIFORNIA TODAY AND TONIGHT...BRINGING HEAVY PRECIPITATION AND
STRONG WINDS. THIS STORM WILL BE A LITTLE COLDER WITH LOWER SNOW
LEVELS OVER THE INTERIOR MOUNTAINS. A STRONG COLD FRONT WILL PUSH
INLAND BY MIDDAY POSSIBLE CAUSING SOME THUNDERSTORMS OVER THE
COASTAL MOUNTAINS AND NORTHERN SACRAMENTO VALLEY. THE PERIODS OF
HEAVY RAIN WILL AGAIN CAUSE RISES ON SMALL RIVERS AND STREAMS.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FLOOD STATEMENT............SEE WGUS86 KSTO - FLSSTO FOR DETAILS *

* WIND ADVISORY..............SEE WGUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

EXPECT MORE UNSETTLED MONDAY AND TUESDAY...FOLLOWED BY A DRYING
TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

/KJ

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 4:21 PM PSTFlash Flood WarningSTOSacramento3 hr
Jan 2, 4:48 AM PSTHeavy Snow WarningSTO19 hr
Jan 2, 4:48 AM PSTSnow AdvisorySTO13 hr
Jan 2, 11:30 AM PSTFlash Flood WarningSTOSacramento7 hr
Jan 2, 12:01 PM PSTFlash Flood WarningSTOSacramento18 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.